Our experts are available
Monday – Thursday 9:00 am – 5:00 pm EST
Friday 9:00 am – 3:00 pm EST
By: Dr. Lydia Gray, SmartPak Medical Director/Staff Veterinarian
Stringhalt is a neuromuscular disorder of the hindquarters that can be caused by a pasture weed but can also occur for unknown reasons. Sometimes called "goose-stepping," this rapid flexion of the hind legs toward the belly with each step is made worse by turning or backing the horse. Stringhalt can progress to dragging of the hind toes, a bunny-hop type of gait, and even muscle wasting of the hindquarters. It can affect all breeds of horses at any age and of any gender.
Although many cases of Stringhalt have no obvious cause, the horse should be removed from pasture and a thorough search made for the Hypochoeris radicata plant. Every case is different, with some horses continuing to progress and others making a complete recovery, which can take as long as 6 to 12 months. While there is no specific drug to treat Stringhalt, the prescription medication Phenytoin and the B-vitamin Thiamine have been used to assist recovery.
There are other conditions which cause unusual hind leg signs such as Shivers, Upward fixation of the patella, Fibrotic Myopathy, "Stiff horse" Syndrome, Equine Motor Neuron Disease and EPM. A veterinarian should examine any horse with gait abnormalities or muscle dysfunction to diagnose the correct condition and begin appropriate treatment, when one is available.
SmartPak strongly encourages you to consult your veterinarian regarding specific questions about your horse's health. This information is not intended to diagnose or treat any disease, and is purely educational.